Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 1999, 1:08 AM CDT for Gregory County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1999, 1:08 AM CDT (06:08 UTC)
- Expired
- Jun 4, 1999, 1:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:25 AM CDT | Hail 1 | Gregory, SD | |
| Jun 4, 1:45 AM CDT | Hail 0.88 | Lucas, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 040611 SVRFSD SDC053-040645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 108 AM CDT FRI JUN 4 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 145 AM CDT * AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HERRICK...OR ABOUT 9 MILES SOUTH OF BURKE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HERRICK AROUND 130 AM CDT THIS STORM WILL LIKELY PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORTd SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:50 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 3, 8:50 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 850 PM CDT THU JUN 3 1999 CONVECTIVE POTENTIAL OVERNIGHT CONTINUES TO BE THE PURPOSE FOR MY EXISTENCE. NUMEROUS SPLITTING SUPERCELLUAR STORMS DVLPG ALG QUASI DRYLINE EARLY THIS EVENING FM SCNTRL NEBR THRU EXTREME SRN SD. EVIDENCE OF NICE JET IMPULSE FLOATING ACRS CNTRL ROCKIES AND INTO WRN PLAINS TO PROVIDE THAT LITTLE KICK. SURGE OF DEEPER LOW LVL MSTR NOW PROGRESSED INTO CNTRL NEBR...WITH LWR 70S DWPTS NOW NORTH OF HSI. DIURNAL BACKING OF NR SFC WINDS HAS CRANKED UP SHEAR ONCE AGAIN...AND LLJ JUST STARTING TO INCRS ON LAST HR PROFILERS... SUPPORTING EVOLUTION SHOWN IN RUC. ELEVATED INSTABILITY FCST TO INCRS FROM WKLY UNSTABLE OVR BULK OF CWA AT 00Z...TO -6 TO -8C 09Z-12Z. LWR ATM CONTINUES TO BE PRETTY USELESS...WITH LG RAIN COOLED POOL LINGERING OVR MUCH OF CWA. LIKEWISE...CLOUD MASS ATTM ARND KFSD ATTM HAS VERY STABLE LOOK TO IT...LKLY IN THAT STABLE LYR INDICATED ON OAX RAOB. BUT...HAVE NO BIG ARGUMENTS WITH SPC EXPECTATION FOR MORE WDSPD ELEVATED CONVECTION LTR TNGT...GRADUALLY DESIRING TO FOCUS ESE AS LLJ AIMS MORE TOWARD IA LTR IN NGT. WL UP POPS MOST AREAS...ESPLY NR MO RVR. .FSD...NONE CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 64 min |
| Jun 4, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 4, 3:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 31 min |
| Jun 4, 3:58 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 32 min |
| Jun 4, 4:30 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.